Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Recurrent discomfort in waist, leg, ankle & toe joints at night, hot feeling in knee. Had flu & inflamed tonsil. Taken antibiotics. Why the discomfort?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
Hi Doctor,
For months my night sleeps will be awakened by waist, leg, ankle and toe-joints discomfort with both knees feeling hot. This will be relieved by doing streches but spending the rest of the hours till I get up with this condition. I will not feel this during the day activities except on long distance driving. One day I had a flu with inflamed tonsil and had been given antibiotic prescription. My flu had gone same time with my night discomforts. However, after 7 months, this condition came back for about two months now but I still never consult any local doctor yet but instead I tried taking the same antibiotic which I had taken before. Ony my 2nd day, the discomfort feeling had gone. Can you please explain to me what is in me and why the discomforts disappear?
Posted Tue, 22 May 2012 in Sleep Disorders
Answered by Dr. Chakravarthy Mazumdar 9 hours later

Thanks for the query.

With the description you had given here and the medical history known I think a proper diagnosis needs to be established first. Based on the diagnosis the treatment can be tried. The diagnosis can be made with the help of proper physical examination by a sleep physician / Neurologist / Pulmonologist.

I believe you need a battery of investigations before a definite diagnosis is established. This includes complete blood counts, ESR, Thyoid function status, Anemia profile, ECG, Serum Iron studies, renal function tests and Polysomnography (sleep studies).

As of now I could think of the following possibilities, you can speak to your physician about the below ones.
1) Periodic Limb Movement Disorder
2) Rest less leg syndrome
3) Medication side effects

Let him work on the above possibilities first. I also suggest that you should seek an alternative medication for high cholesterol (statins are commonly prescribed for high cholesterol and cause muscle pain), there are good drugs to control the same.

I appeal to refrain from using antibiotics unless prescribed by the doctor. Your condition rarely requires antibiotic use and they are very important drugs to be preserved for future.

Please use any answer clarification before you rate and review my answer here. I am glad to answer your queries further.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor